Thank you for your inquiry.
There is certainly evidence for the existence of nonimmediate (delayed) maculopapular eruptions following the administration of betalactam antibiotics, including amoxicillin. The abstracts copied below document such reactions and implicate that delayed hypersensitivity plays a role in their production.
Although the reaction you described is somewhat unusual for this type of reaction due to the fact that only a single dose of amoxicillin was given, it is certainly plausible, based upon the time between the administration of the drug and the late reaction to the intradermal skin tests, that your patient experienced a reaction similar to those described in these studies. Although this chronological relationship between the administration of amoxicillin and the reaction does not automatically establish cause and effect, I know of no way to rule out causality other than another oral challenge.
Thus, I feel it prudent to consider your patient allergic to amoxicillin and suggest that she avoid this drug in the future.
Thank you again for your inquiry and we hope this response is helpful to you.
Arch Dermatol. 1997 Apr;133(4):481-6.
Role of delayed cellular hypersensitivity and adhesion molecules in amoxicillin-induced morbilliform rashes.
Barbaud AM, Béné MC, Schmutz JL, Ehlinger A, Weber M, Faure GC.
Dermatology Department, Fournier Hospital, Nancy, France.
Background: Morbilliform rashes induced by amoxicillin are though to be caused by a delayed cell-mediated immune reaction. The importance of amoxicillin skin tests is not well defined. A better understanding of the mechanisms of amoxicillin-induced morbilliform rashes can be obtained by performing cutaneous immunohistological studies on specimens from amoxicillin-induced morbilliform rashes and positive amoxicillin skin test results.
Observations: Skin biopsy specimens were obtained from 5 patients who had developed an amoxicillin-induced morbilliform rash. All patients underwent amoxicillin prick, patch, and intradermal tests. Similar immunohistological investigations were performed on amoxicillin-induced morbilliform rashes and positive skin test biopsy specimens, with a special focus on the expression of adhesion molecules. Three of the 5 patients developed delayed positive results to intradermal and patch tests and 2 patients developed delayed positive results to prick tests. Amoxicillin-induced morbilliform rashes were well reproduced by skin tests, with similar immunohistological results in amoxicillin-induced morbilliform rashes and skin test biopsy specimens. Keratinocytes were activated and expressed CD54 (intercellular adhesion molecule 1); perivascular lymphocytes were mostly CD2+, CD3+, and CD4+ and exhibited CD11a through CD18 (leukocyte function-associated antigen 1) and often HLA-DR and/or CD62L (leukocyte endothelial cell adhesion molecule 1); and endothelial cells were activated with a strong expression of CD54 (intercellular adhesion molecule 1), CD62E (endothelial leukocyte adhesion molecule 1), and CD31 (platelet endothelial cell adhesion molecule 1) in lesser amounts.
Conclusions: Findings of this clinical and immunohistochemical study support the theory of a T-cell-mediated immune reaction in patients with amoxicillin-induced morbilliform rashes, with a strong involvement of adhesion molecules both on endothelial and infiltrating cells. Our findings emphasize the importance of delayed readings of amoxicillin prick, intradermal, and patch tests.
J Allergy Clin Immunol. 1999 Jun;103(6):1186-90.
A diagnostic protocol for evaluating nonimmediate reactions to aminopenicillins.
Romano A, Quaratino D, Di Fonso M, Papa G, Venuti A, Gasbarrini G.
Department of Internal Medicine and Geriatrics, UCSC-Allergy Unit, C. I. Columbus, Rome.
Background: Maculopapular and urticarial rashes are nonimmediate manifestations common during aminopenicillin (AP) treatment, and the former often represent cell-mediated hypersensitivity.
Objectives: We sought to determine the significance and incidence of skin test reactions to APs in adults reporting adverse reactions during therapy with these beta-lactams and, particularly, to evaluate the potential of patch tests, delayed-reading skin tests, and challenges in the diagnosis of nonimmediate reactions.
Methods: We used skin tests with penicilloylpolylysine, minor determinant mixture, benzylpenicillin, ampicillin, and amoxicillin, as well as patch tests with the last 3 drugs. We also performed in vitro assays for specific IgE and challenges with the suspect penicillin in subjects with nonimmediate reactions.
Results: Among the 144 patients reporting nonimmediate manifestations (mostly maculopapular rashes), delayed hypersensitivity was diagnosed in 62 on the basis of positive patch test and/or delayed intradermal test results and responses to challenges; negative reactions to challenges allowed us to reasonably exclude the possibility of allergy in 66 subjects, and the challenge confirmed that 1 patient had linear IgA bullous dermatosis. Definitive diagnoses could not be provided for the remaining 15 subjects, who had negative allergologic test results, because they did not consent to challenges. In 40 of 49 immediate reactors, a diagnosis of IgE-mediated hypersensitivity was made.
Conclusions: Both patch and intradermal tests are useful in evaluating nonimmediate reactions to APs. Positive patch test and delayed intradermal responses together indicate delayed hypersensitivity. Intradermal testing appears to be more sensitive than patch testing, but the pattern of positive delayed intradermal test responses and negative patch test responses needs further investigation because of false-positive cases.
Int Arch Allergy Immunol. 2002 Oct;129(2):169-74.
Diagnosing nonimmediate reactions to penicillins by in vivo tests.
Romano A, Viola M, Mondino C, Pettinato R, Di Fonso M, Papa G, Venuti A, Montuschi P.
Department of Internal Medicine and Geriatrics, UCSC Allergy Unit, Complesso Integrato Columbus, Rome, Italy.
Background: Maculopapular and urticarial rashes are nonimmediate manifestations common during penicillin treatment; the former often represent cell-mediated hypersensitivity. Our objectives were to assess the incidence of allergy in adults reporting nonimmediate manifestations during penicillin therapy and to evaluate the diagnostic potential of patch tests, delayed-reading skin tests and challenges in such cases.
Methods: We used prick and intradermal tests as well as patch tests with penicillin determinants, ampicillin, amoxicillin and any other suspect penicillins. We also performed challenges with the suspect antibiotics.
Results: Such antibiotics were aminopenicillins in 93.1% of 259 patients, most of whom had suffered from maculopapular rashes followed by piperacillin (4.2%). Three subjects displayed immediate skin test positivity. Ninety-four subjects showed patch test and delayed intradermal test positivity to the culprit penicillin (90 to aminopenicillins and 4 to piperacillin) and were considered as having had delayed hypersensitivity reactions. Five of the 8 subjects who displayed delayed intradermal test positivity and patch test negativity to the suspect penicillin underwent challenges, 2 reacted positively to the responsible aminopenicillin. Among the remaining 154 with negative results in allergologic tests, 125 agreed to undergo challenges; only 3 reacted. In all, 98 patients -- 93 of whom had experienced maculopapular rashes -- displayed delayed hypersensitivity (94 to aminopenicillins and 4 to piperacillin).
Conclusions: Both patch and intradermal tests are useful in evaluating nonimmediate reactions to penicillins, particularly maculopapular rashes. Patch test and delayed intradermal positivity together indicate delayed hypersensitivity. Intradermal testing appears to be slightly more sensitive than patch testing.
Phil Lieberman, M.D.